Nebraska, 2024

Winter Weather in Nebraska, March 7, 2024

March 7, 2024 · NWS CYS · 1 event in 1 county or zone

5 inches of snow accumulation was observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large scale upper level storm system brought snowfall across much of central Nebraska with precipitation reaching as far west as Cheyenne County where up to 4.5 inches of snow accumulation was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 6, 10:38 PM MST, 2 hours 32 minutes earlier. Its key messages:

  • * A cold front expected to move into the eastern CWA this afternoon with winds shifting to the northeast behind the front. May set us up for upslope stratus and fog in the Panhandle tonight into Thursday morning. * Increasing chances for snow Thursday and Friday with snow amounts the primary forecast concern. Winter Storm Warnings and Winter Weather Advisories are currently in effect for the South Laramie Range, South Laramie Range Foothills, I-25 corridor near Bordeaux, and the Snowy Range.
Area forecast discussion, Mar 6, 10:38 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1038 PM MST Wed Mar 6 2024

.KEY MESSAGES...

* A cold front expected to move into the eastern CWA this afternoon
  with winds shifting to the northeast behind the front. May set us
  up for upslope stratus and fog in the Panhandle tonight into
  Thursday morning.
* Increasing chances for snow Thursday and Friday with snow
  amounts the primary forecast concern. Winter Storm Warnings
  and Winter Weather Advisories are currently in effect for the
  South Laramie Range, South Laramie Range Foothills, I-25
  corridor near Bordeaux, and the Snowy Range.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 216 PM MST Wed Mar 6 2024

Current observations throughout the day have seen a mostly calm day,
with daytime highs in the high-40s to low-50s for the majority of
areas, and light winds across the zones. Some snow showers have been
observed throughout the day associated with the cold front, that
was previously draped across the northern Wyoming border, slowly
digging southward across Wyoming brining with it much colder
temperatures and some precipitation. Latest surface analysis has
seen the boundary slightly slower than originally anticipated, with
the late morning observations seeing it stretched across Niobrara
and Converse county, to now being positioned just off the north of
Cheyenne and stretched from west to east across south Wyoming.
Decent temperature drops have been observed behind this boundary,
with temperatures across the northern counties hovering well below
freezing around 29F. Still expecting this boundary to continue
digging southward across southeast Wyoming and the Nebraska
Panhandle, bringing with it much colder temperatures and increased
precipitation chances from north to south. Best snow chances remain
north of the WY/CO stateline, and further westward into the Laramie
Range and Carbon County. Confidence continues to increase for a
brief break in the snow once the cold front clears the area before
the next wave pushes eastward into the zone. Between these two
features, continued concerns exist for low level fog/freezing fog to
develop across the Nebraska Panhandle late tonight into tomorrow
morning. Some uncertainty with the fog development, with the latest
HREF having under 15% probabilities for visibilities under 2sm.
Regardless, latest plumes with the HiRes model soundings do indicate
a decent warm level above the surface, creating a inversion up to
825mb for KAIA, and some features of low level fog with a lowering
dew point depression. As a result, left areas of fog in the Western
Nebraska forecast and ending mentions of fog once precipitation
begins tomorrow late morning/early afternoon.

Main forecast concerns remains focused on the next Pacific upper
level trough that is progged to eject eastward as it makes its way
across the Front Range by Thursday. Bulk of the forcing remains at
the surface with the best jet dynamics being a bit too far to the
south to influence the region, and upslope flow being a key
component to the impacts for the CWA. Regardless, ensemble members
have remained favorable for the South Laramie Range, particularly on
the I-80 corridor near Vedauwoo. With the ensemble members trending
QPF and 24-hour snow upwards for the south Laramie Range over the
last few model runs, ultimately picking up the the higher PWATs
within the region, decided to upgrade the latest Winter Storm
Watches to Warnings. West Laramie county and West Platte county
remains favorable with this atmospheric setup, with the bulk of the
upslope flow providing additional snow accumulations for those
stretches of I-80 and I-25 corridors. Therefore, in addition to the
Warning upgrades, included the South Laramie Range Foothills, the I-
25 corridor near Bordeaux, and the Snowy Range into a Winter Weather
Advisory. Some uncertain exists for central Laramie county,
including the city of Cheyenne, and further eastward into the
southern Nebraska Panhandle. Latest HiRes model guidance has begun
trending up some moisture transport across the southern counties in
the CWA, with some better jet energy attempting to drive northward
into Laramie, Kimball, and Cheyenne counties. In the event the upper
level support and better moisture advection is able to make its way
northward, could see the advisories needing to be expanded from
Cheyenne to Sidney and maybe even Alliance. However, will allow the
Midnight Shift to take another look with the latest model updates.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 255 PM MST Wed Mar 6 2024

Models remain in good agreement this weekend through early next
week with all showing a high amplitude upper level ridge axis
quickly translating eastward into the northern and central
Rockys Friday night and Saturday. This will result in a gradual
warm up across southeast Wyoming and western Nebraska. The only
minor concern will be the coverage and depth of any lingering
snow pack along and near the I-80 corridor. This may result in
slightly colder temperatures during the day on Saturday
compared to the current forecast...and much colder low
temperatures Friday night. Lowered temperatures below guidance
around Arlington, Laramie, Cheyenne, and locations immediately
northeast of Cheyenne which have the best chances to observe a
lingering snowpack past Friday. Most of this snowpack should
melt by Sunday, allowing high temperatures to return to the
upper 40s to mid 50s for locations along/west of the Interstate
25 corridor. Highs in the upper 50s to low 60s will likely be
confined to western Nebraska. Temperatures should be a few
degrees warmer on Monday with highs mostly in the 50s and 60s as
southwest flow aloft and warm air advection develop ahead of
the next Pacific storm system.

Otherwise, winds across the wind prone areas should be at least
elevated both Saturday and Sunday morning with increasing low
level gradients along the spine of the Rocky Mountains. However,
not seeing much wind aloft as 700mb flow takes its time to reach
35 to 40 knots, and this will mainly be north of the primary
wind corridors. Increased winds for Arlington and Bordeaux area,
but kept gusts below 45 knots for now.

Further out, models continue to hint at a potent storm system
impacting the western United States Tuesday and pushing
eastward into the Rocky Mountain Region/Front Range by next
Wednesday. This system has the potential to bring widespread
travel impacts to the area and will have to watch it carefully
through the weekend. For now, increased POP and continued to
lower temperatures after Tuesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1024 PM MST Wed Mar 6 2024

Incoming frontal boundary ahead of an approaching storm will
bring increasing chances for light snow across the Wyoming
terminals and most Nebraska Panhandle sites. KSNY may begin has
rain before changing to a rain/snow mix then all snow throughout
the afternoon. Expect IFR/LIFR conditions in all precipitation
with lingering MVFR CIGS outside of precipitation. These
conditions will begin over the next several hours and last
through most of this valid TAF period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 AM Thursday to 5 PM MST Friday
     for WYZ106-114-117.
     Winter Storm Warning from 8 AM Thursday to 5 PM MST Friday for
     WYZ116.
NE...None.

&&

SHORT TERM...MRD
LONG TERM...TJT
AVIATION...AW
Hazardous weather outlook, Mar 6, 4:24 AM MST, 20 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MST Wed Mar 6 2024

WYZ106-116>118-071130-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
424 AM MST Wed Mar 6 2024

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow returns to the south Laramie Range and adjacent lower
elevations Thursday and Friday. Significant snow accumulations
are possible for the Interstate 80 Summit...adjacent eastern
foothills and central Laramie County to include the city of
Cheyenne. A Winter Storm Watch has been posted for the Summit
where 6 to 9 inches of snow could fall. Eastern foothills into
Cheyenne may see 2 to 5 inches of new snowfall. This will lead to
hazardous driving conditions Thursday evening into Friday
afternoon.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>105-107>111-113-115-119-071130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-East Laramie County-
424 AM MST Wed Mar 6 2024

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-071130-
Sierra Madre Range-Snowy Range-
424 AM MST Wed Mar 6 2024

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow continues for the Snowy and Sierra Madre Ranges today.
Accumulations of 3 to 4 inches are possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNow returns to the Snowy Range Thursday and Friday where 6 to 10
inches of snow is possible. This will lead to hazardous winter
weather for hikers and snowmobilers.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-071130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
424 AM MST Wed Mar 6 2024

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Areas of fog are possible Thursday morning across the Nebraska
Panhandle as upslope northeast winds develop. This may lead to
hazardous travel conditions for drivers due to very low
visibility. Some freezing drizzle is possible Thursday morning
before turning over to light snow. This southern half of the
Nebraska Panhandle may see 1-2 inches of new snowfall through
Friday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Cheyenne

When
March 7, 1:10 AM MST to 11:10 PM MST
Where
Cheyenne forecast zone
Reported by
CoCoRaHS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Numerous CoCoRaHS observers around Sidney reported 2.5 to 4.5 inches of snow accumulation.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162959.